Funnel Cloud, Posey
- When
- March 9, 1:34 PM CST
- Where
- Posey County, 2 mi W of Mt Vernon
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.022, -87.868 (the zone’s center; the record gives no point)
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 9, 5:10 AM CST, 8 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 510 AM CST THU MAR 9 2006 THE ITEM DESERVING ATTENTION TODAY IS THE VIGOROUS STORM SYSTEM APPROACHING THE PAH FCST AREA...AND ITS POTENTIAL EFFECTS. A WAVE OF WARM SECTOR CONVECTION MOVED ACROSS MOST OF THE REGION OVERNIGHT TO THE SE OF A SFC LOW MOVING TOWARD THE GREAT LAKES. SOME STORMS HAD HIGH WIND POTENTIAL IN SERN MO FOR AWHILE...BUT AS THE LOW MOVED RAPIDLY NORTHEAST...THE INTENSITY OF THE CONVECTION GRADUALLY DIMINISHED. SINCE LATE YESTERDAY SOME PARTS OF SERN MO...SRN IL...AND SWRN IN RECEIVED IN EXCESS OF 3 INCHES OF RAINFALL...AND THERE WERE SOME SPOTTY MINOR FLOODING REPORTS OVERNIGHT. THE MODELS INDICATE THAT...AFTER A POSSIBLE MORNING LULL FOR MAINLY THE ERN SECTOR...SHWS AND TSTMS WILL BECOME NUMEROUS ONCE AGAIN IN THE AFTN. A NEGATIVELY TILTED MID LEVEL TROF...100 PLUS KNOT UPPER JET...STRONG ENVIRONMENTAL WINDS...AND A SFC TROF ARE EXPECTED TO PROVIDE PLENTIFUL MOISTURE...INSTABILITY...AND WIND SHEAR FOR SVR TSTM ACTIVITY TODAY AS THE SYSTEM DIGS THROUGH THE SRN PLAINS AND LIFTS RAPIDLY NE. WIND DAMAGE AND TORNADOES WILL BE POSSIBLE...ALONG WITH LARGE HAIL. SEE SWODY1 FOR DETAILS. WITH THE AFOREMENTIONED EARLIER RAINFALL AND THE POTENTIAL FOR HEAVY RAIN TODAY...IT WAS DECIDED THAT A FLOOD WATCH WAS JUSTIFIED FOR ROUGHLY THE NWRN HALF OF THE FCST AREA UNTIL THE WORST IS OVER TONIGHT. A WIND ADVISORY WAS CONSIDERED BUT IT WAS THOUGHT THAT THE COPIOUS CLOUDNESS AND RAIN MAY LIMIT THE WINDS ALOFT FROM TRANSLATING TO THE SFC THAT MUCH /EXCEPT IN TSTMS/. HOWEVER...IN THE UNLIKELY EVENT OF CLOUD BREAKS ESPECIALLY IN THE SERN SECTOR...WIND ADVISORY CRITERIA COULD BE MET THERE. FRI SHOULD BE A COOL DRY DAY IN THE WAKE OF THE DEPARTING SYSTEM. THE NEXT MID LEVEL SHRTWV TROF TO AFFECT THE AREA WAS DEPICTED DIFFERENTLY BY THE 00Z NAM/GFS BUT LOOKED QUITE SIMILAR FOR THE 06Z RUN. SO...BY FRI NITE THERE WILL BE A SMALL CHC OF CONVECTION. POPS WILL INCREASE THROUGH THE WEEKEND AND LINGER INTO EARLY NEXT WEEK AS SW TO NE MID LEVEL FLOW AND PERSISTENT MOIST LOW LEVEL FLOW DOMINATES. MADE VERY FEW CHANGES AFT DAY4. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...FLOOD WATCH FOR ALL COUNTIES XCP NEW MADRID AND MISSISSIPPI THROUGH 06Z FRI. IL...FLOOD WATCH FOR ALL COUNTIES XCP MASSAC...POPE...AND HARDIN THROUGH 06Z FRI. IN...FLOOD WATCH FOR ALL COUNTIES XCP WARRICK AND SPENCER THROUGH 06Z FRI. && DB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 417 AM CST THU MAR 9 2006 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-101100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 417 AM CST THU MAR 9 2006 ...RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE FOUR STATE AREA TODAY AND EARLY TONIGHT. THE STORMS WILL BE CAPABLE OF LARGE HAIL...DAMAGING WINDS AND TORNADOES...ESPECIALLY FROM MIDDAY THROUGH EARLY EVENING. ADDITIONALLY...A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND SOUTHWEST INDIANA THROUGH THIS EVENING. LOCALLY HEAVY RAIN IS POSSIBLE AS SHOWERS AND THUNDERSTORMS ARE FORECAST TO TRACK ACROSS AREAS THAT HAVE ALREADY RECEIVED APPRECIABLE RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FROM FRIDAY NIGHT THROUGH THE MIDDLE OF NEXT WEEK. VERY LITTLE CHANGE IS EXPECTED IN THE UPPER AIR WIND FLOW PATTERN. AS A RESULT...THERE WILL BE A CONTINUED CHANCE OF STRONG TO SEVERE THUNDERSTORMS THROUGH THE PERIOD. HEAVY RAINFALL WILL REMAIN A POSSIBILITY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
108 PM CST THU MAR 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 PM TSTM WND DMG OLIVE BRANCH 37.17N 89.35W
03/09/2006 ALEXANDER IL EMERGENCY MNGR
UPDATED INFORMATION. NUMEROUS TREES DOWN THROUGHOUT
COMMUNITY. ROOF DAMAGE REPORTED AND POWER POLES SNAPPED
HALF WAY UP. NUMEROUS REPORTS OF PEA SIZE HAIL.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
109 PM CST THU MAR 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM TSTM WND DMG CAIRO 37.00N 89.18W
03/09/2006 ALEXANDER IL TRAINED SPOTTER
SEVERAL TREES DAMAGED.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
112 PM CST THU MAR 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 PM FLASH FLOOD GOLDEN GATE 38.36N 88.21W
03/09/2006 WAYNE IL TRAINED SPOTTER
LITTLE WABASH RIVER RIVER IS OUT OF ITS BANKS AND RISING.
WATER OVER SECONDARY ROADS. ALL DRAINAGE DITCHES OUT OF
BANKS. TWO INCHES OF RAINFALL IN PAST TWO HOURS.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
119 PM CST THU MAR 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM FUNNEL CLOUD RIDGWAY 37.80N 88.26W
03/09/2006 GALLATIN IL TRAINED SPOTTER
TRAINED SPOTTER REPORTED A FUNNEL CLOUD NEAR RIDGWAY.
0114 PM FLASH FLOOD HARRISBURG 37.74N 88.55W
03/09/2006 SALINE IL EMERGENCY MNGR
FLASH FLOODING NOW OCCURING IN HARRISBURG...EAST
HARRISBURG...AND NORTH HARRISBURG. DITCHES ARE FULL AND
OVERFLOWING ONTO ROADWAYS.
0114 PM HAIL RIDGWAY 37.80N 88.26W
03/09/2006 E0.88 INCH GALLATIN IL TRAINED SPOTTER
&&
PSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
122 PM CST THU MAR 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM FLASH FLOOD HARRISBURG 37.74N 88.55W
03/09/2006 SALINE IL TRAINED SPOTTER
DRAINAGE DITCHES OUT OF BANKS AND OVERFILLING ONTO
ROADWAYS REPORTED THROUGHOUT THE COMMUNITY.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
125 PM CST THU MAR 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM TSTM WND DMG RIDGWAY 37.80N 88.26W
03/09/2006 GALLATIN IL AIRPLANE PILOT
DOWNED POWER POLES REPORTED IN VARIOUS PARTS OF COUNTY.
&&
SMITTYThe Evansville,IN radar (KVWX), 29 km away, was scanning. The volume nearest the first event began at 19:36 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493534.